Alert archive / New Jersey / Freezing Fog Advisories in 2021

Freezing Fog Advisory 1, NWS Philadelphia/Mount Holly

January 14, 20218 counties in New Jersey; Kent County, Sussex County, Delaware; Caroline County, Queen Anne's County, Talbot County, Maryland

NWS Philadelphia/Mount Holly issued this freezing fog advisory at Jan 14, 2021, 1:11 AM EST for 8 counties in New Jersey; Kent County, Sussex County, Delaware; Caroline County, Queen Anne's County, Talbot County, Maryland. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jan 14, 2021, 1:11 AM EST (06:11 UTC)
Expired
Jan 14, 2021, 8:00 AM EST
In force
7 hr
Issued by
NWS Philadelphia/Mount Holly

Counties Kent County, DE, Sussex County, DE, Caroline County, MD, Queen Anne's County, MD, Talbot County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cape May County, NJ, Cumberland County, NJ, Gloucester County, NJ, Ocean County, NJ, Salem County, NJ

The radar

The Dover AFB radar (KDOX), 58 km from the middle of the area, began a volume at 06:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 6.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2021-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2021-01-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WWUS71 KPHI 140611
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
111 AM EST Thu Jan 14 2021

DEZ002-003-MDZ015-019-020-141100-
/O.NEW.KPHI.ZF.Y.0001.210114T0611Z-210114T1100Z/
Kent-Inland Sussex-Queen Annes-Talbot-Caroline-
Including the cities of Dover, Georgetown, Centreville, Easton, 
and Denton
111 AM EST Thu Jan 14 2021

...FREEZING FOG ADVISORY IN EFFECT UNTIL 6 AM EST EARLY THIS
MORNING...

* WHAT...Visibility of a quarter mile or less in freezing fog.

* WHERE...Queen Anne's, Talbot, and Caroline Counties in Maryland,
  and inland portions of Kent and Sussex Counties in Delaware.

* WHEN...Until 6 AM EST early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility and
  potential slick spots on untreated surface (especially bridges
  and overpasses).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Also, be alert for frost on bridge decks
causing slippery roads.

&&

$$

NJZ021>023-141300-
/O.NEW.KPHI.ZF.Y.0001.210114T0611Z-210114T1300Z/
Cumberland-Atlantic-Cape May-
Including the cities of Millville, Hammonton, 
and Cape May Court House
111 AM EST Thu Jan 14 2021

...FREEZING FOG ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...Visibility of a quarter mile or less in freezing fog.

* WHERE...Cumberland, Atlantic, and Cape May Counties in New
  Jersey.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility and
  potential slick spots on untreated surface (especially bridges
  and overpasses).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Also, be alert for frost on bridge decks
causing slippery roads.

&&

$$

CMS
3 follow-up statements
514 
WWUS71 KPHI 140916
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
416 AM EST Thu Jan 14 2021

NJZ020-027-141300-
/O.EXA.KPHI.ZF.Y.0001.000000T0000Z-210114T1300Z/
Ocean-Southeastern Burlington-
Including the cities of Jackson and Wharton State Forest
416 AM EST Thu Jan 14 2021

...FREEZING FOG ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...Visibility one quarter mile or less in freezing fog.

* WHERE...Ocean and southeastern Burlington Counties in New Jersey.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility and
  potential slick spots on untreated surface (especially bridges
  and overpasses).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Also, be alert for frost on bridge decks
causing slippery roads.

&&

$$

DEZ002-003-MDZ015-019-020-141100-
/O.CON.KPHI.ZF.Y.0001.000000T0000Z-210114T1100Z/
Kent-Inland Sussex-Queen Annes-Talbot-Caroline-
Including the cities of Dover, Georgetown, Centreville, Easton, 
and Denton
416 AM EST Thu Jan 14 2021

...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST EARLY
THIS MORNING...

* WHAT...Visibility a half mile or less in freezing fog.

* WHERE...Queen Anne's, Talbot, and Caroline Counties in Maryland,
  and inland portions of Kent and Sussex Counties in Delaware.

* WHEN...Until 6 AM EST early this morning.

* IMPACTS...Hazardous driving conditions due to low visibility and
  potential slick spots on untreated surface (especially bridges
  and overpasses).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Also, be alert for frost on bridge decks
causing slippery roads.

&&

$$

NJZ021>023-141300-
/O.CON.KPHI.ZF.Y.0001.000000T0000Z-210114T1300Z/
Cumberland-Atlantic-Cape May-
Including the cities of Millville, Hammonton, 
and Cape May Court House
416 AM EST Thu Jan 14 2021

...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS
MORNING...

* WHAT...Visibility a quarter mile or less in freezing fog.

* WHERE...Cumberland, Atlantic, and Cape May Counties in New
  Jersey.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility and
  potential slick spots on untreated surface (especially bridges
  and overpasses).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Also, be alert for frost on bridge decks
causing slippery roads.

&&

$$

CMS
228 
WWUS71 KPHI 141018
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
518 AM EST Thu Jan 14 2021

DEZ002-003-MDZ015-019-020-141130-
/O.CAN.KPHI.ZF.Y.0001.000000T0000Z-210114T1100Z/
Kent-Inland Sussex-Queen Annes-Talbot-Caroline-
Including the cities of Dover, Georgetown, Centreville, Easton, 
and Denton
518 AM EST Thu Jan 14 2021

...FREEZING FOG ADVISORY IS CANCELLED...

Dense fog has diminished across Delmarva. Although patchy fog may
continue for the next few hours, widespread impacts no longer are
expected. Therefore, the freezing fog advisory has been cancelled.

$$

NJZ016>019-141300-
/O.EXA.KPHI.ZF.Y.0001.000000T0000Z-210114T1300Z/
Salem-Gloucester-Camden-Northwestern Burlington-
Including the cities of Pennsville, Glassboro, Camden, 
Cherry Hill, Moorestown, and Mount Holly
518 AM EST Thu Jan 14 2021

...FREEZING FOG ADVISORY IN EFFECT UNTIL 8 AM EST THIS MORNING...

* WHAT...Visibility a quarter mile or less in freezing fog.

* WHERE...Salem, Gloucester, Camden and northwestern Burlington
  Counties in New Jersey.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility and
  potential slick spots on untreated surface (especially bridges
  and overpasses).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Also, be alert for frost on bridge decks
causing slippery roads.

&&

$$

NJZ020>023-027-141300-
/O.CON.KPHI.ZF.Y.0001.000000T0000Z-210114T1300Z/
Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington-
Including the cities of Jackson, Millville, Hammonton, 
Cape May Court House, and Wharton State Forest
518 AM EST Thu Jan 14 2021

...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 8 AM EST THIS
MORNING...

* WHAT...Visibility a quarter mile or less in freezing fog.

* WHERE...Southeastern Burlington, Atlantic, Cape May, Ocean and 
  Cumberland Counties in New Jersey.

* WHEN...Until 8 AM EST this morning.

* IMPACTS...Hazardous driving conditions due to low visibility and
  potential slick spots on untreated surface (especially bridges
  and overpasses).

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you. Also, be alert for frost on bridge decks
causing slippery roads.

&&

$$

CMS
623 
WWUS71 KPHI 141252
NPWPHI

URGENT - WEATHER MESSAGE
National Weather Service Mount Holly NJ
752 AM EST Thu Jan 14 2021

NJZ016>023-027-141400-
/O.EXP.KPHI.ZF.Y.0001.000000T0000Z-210114T1300Z/
Salem-Gloucester-Camden-Northwestern Burlington-Ocean-Cumberland-
Atlantic-Cape May-Southeastern Burlington-
Including the cities of Pennsville, Glassboro, Camden, 
Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, 
Hammonton, Cape May Court House, and Wharton State Forest
752 AM EST Thu Jan 14 2021

...FREEZING FOG ADVISORY WILL EXPIRE AT 8 AM EST THIS MORNING...

Temperatures continue to warm up and fog continues to dissipate.
Therefore, the Freezing Fog Advisory will expire at 8 am this
morning.

$$

MPS

What forecasters said that day

The local office's own words before this freezing fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this freezing fog advisory went out at Jan 14, 12:46 AM EST, 25 minutes earlier.

Area forecast discussion, Jan 14, 12:46 AM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1246 AM EST Thu Jan 14 2021

.SYNOPSIS...
High pressure remains over the area before moving offshore on
Friday. A cold front passes through the region Friday night,
followed by another cold front Saturday night. Weak low pressure
passes through early next week, followed by high pressure for
the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Objective 00z analysis at 250 mb indicates a strong subtropical
jet with an embedded speed max in the northern Gulf and
vicinity, with weak shortwave troughs to the north (in the
Midwest and Northeast) downstream of a much stronger vort max
entering the northern Rockies/Plains. A locally tight 850-mb
temperature gradient exists in southern New England
northwestward into far southern Ontario, allowing for some warm
advection in much of the Northeast via general west-southwest
flow. As one of the midlevel perturbations moves through the
region this morning, there will likely be a period of sufficient
lift for some rain/snow showers to the north/northwest of our
CWA, but would not be surprised to see a few of these spill into
the southern Poconos and vicinity. Have maintained some mention
of sprinkles/flurries in these areas for now. Main effect for
our area, though, will be increased midlevel cloud cover, at
least through the morning. After the perturbation's exit to our
east this afternoon, some improvement to sky cover is expected.
Model guidance suggests temperatures slightly warmer than
yesterday, which seems reasonable but will be contingent on
increased insolation during the afternoon. There should be
little aid from surface winds and resultant mixing, as the
surface pressure pattern is diffuse in vicinity of the passing
trough. For now, used a blend of statistical guidance for highs
today, with highs generally in the mid 40s to lower 50s.

Meanwhile, with the subtle influence of warm/moist advection
downstream of the perturbation, patchy fog has developed in
portions of southern New Jersey and Delmarva early this morning.
Temperatures are near freezing, so some patchy freezing fog
seems possible through the mid-morning hours. Have issued a
special weather statement for portions of Delmarva, but models
are also hinting at this potential in the Atlantic City and
Vineland areas by daybreak. Indeed, surface observations
indicate fog and low stratus have developed at KACY, KMIV, and
KWWD. Have expanded and broadened the mention of fog through
areas generally south of the I-76/Atlantic City Expressway
corridors through mid-morning, given the stagnant environment to
the south of the thicker cloud cover in the northern CWA. The
fog may dissipate rather slowly given the light winds and low
sun angle, as well. Will monitor observations closely, with the
potential need for expansion of the SPS farther north into
southern New Jersey.

For tonight...the region will be in vicinity of a surface sea-
level pressure col (or saddle point), which means winds will
remain quite light. However, an approaching high-amplitude
upper-level trough/low will gradually result in increasing
warm/moist advection during the overnight hours. The likely
result is a crash in temperatures during the evening hours
followed by a steadying and potentially even an increase in
temperatures after midnight. Cannot rule out some patchy fog,
especially before increased cloud cover occurs, but not sold on
this potential for forecast mention yet.

Guidance is warmer for tonight's lows versus this morning's, but
I went on the lower side of guidance since I think temperatures
will easily drop during the evening hours. Forecast lows are in
the mid 20s to lower 30s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
High pressure drifts out to sea Thursday night and Friday.
Meanwhile, a deep closed H5 low with strong shortwave energy
rotating around it digs into the Great Lakes and Midwest and
slowly approaches Friday and Friday night. Surface low pressure
develops over the Great Lakes and moves to the north and east,
dragging a cold front through the region Friday night. For the
majority of the region, precip will fall as rain, and a period
of moderate rain is likely for northern and eastern New Jersey
Friday evening. But not expecting much more than a half inch or
so of QPF throughout. In the southern Poconos, surface temps may
be cold enough to support at least a period of snow, with
possible minor accumulations.

Most of the precip ends Saturday morning, but with strong
shortwave energy passing through the region, followed by a
secondary cold front Saturday night, will keep slight chance to
low chance PoPs in the forecast Saturday afternoon and Saturday
evening. Again, precip should be mostly rain, except for the far
northern areas, and precip may wind down as a brief period of
rain and snow as CAA commences. Temps will be running as much as
10 degrees above normal during this time, with temps beginning
to cool off on Saturday.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Mid-level ridging builds into the area for Sunday with mainly
dry conditions and temperatures returning closer to normal
levels. Another mid-level trough approaches for Monday, but with
limited surface moisture, not expecting much more than slight
chance PoPs for northern and western areas at this time.

Mostly dry conditions anticipated for the midweek period, but
some weak clippers may bring some light precip to the northern
and western zones. Temps will mostly be around normal during
this time.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of tonight...There is some potential for periods of sub-VFR
CIGs/VSBYs, especially at MIV/ACY. However, predominant VFR is
expected with nearly calm winds. Moderate confidence.

Thursday...Mainly VFR with CIGs generally between 8000 and
15,000 feet during the morning and early afternoon. However,
there may be some residual fog/low stratus early in the morning,
especially at MIV/ACY. Winds light and variable. Moderate
confidence.

Thursday night...Mainly VFR, though cannot rule out some patchy
fog. Mid/High clouds expected to increase after midnight, which
may preclude more widespread fog formation. Winds light and
variable. Moderate confidence.

Outlook...

Friday...VFR with clouds increasing and lowering through the
day. Southeast wind increasing to 10 to 15 knots. High
confidence.

Friday night and Saturday...MVFR/IFR conditions are possible in
rain, but some snow is possible by KABE by Saturday morning.
Southwest wind 5 to 10 knots, becoming west 10 to 15 knots.
Medium confidence.

Sunday...VFR. West wind 10 to 15 knots. High confidence.

Monday...VFR. West wind 10 to 15 knots. Moderate confidence.

&&

.MARINE...
Main concern through tonight is fog potential, as conditions
will remain well below small craft advisory thresholds through
the period.

Fog has developed in Delmarva and far southern New Jersey early
this morning, and some of this fog may occur over the nearshore
waters through the morning. Will monitor observations closely,
as there is some potential a marine dense fog advisory will be
required. Fog may be slow to dissipate this afternoon, with
conditions possibly deteriorating again tonight. Confidence is
rather low, but there is certainly potential for visibility
restrictions hampering navigation through tonight, especially
close to land.

Outlook...

Friday and Friday night...Overall, sub-SCA conditions expected.

Saturday through Sunday...SCA conditions likely as wind gusts
from the west approach 25 knots and seas build towards 4 to 5
feet.

Monday...Generally sub-SCA conditions expected.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...MPS
Near Term...CMS
Short Term...MPS
Long Term...MPS
Aviation...CMS/MPS
Marine...CMS/MPS
Hazardous weather outlook, Jan 13, 3:19 PM EST, 9 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
319 PM EST Wed Jan 13 2021

DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-142000-
New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes-
Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
319 PM EST Wed Jan 13 2021

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-142000-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
319 PM EST Wed Jan 13 2021

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

MPS

In the hours before

Special weather statement, Jan 14, 12:01 AM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1201 AM EST Thu Jan 14 2021

DEZ002-003-MDZ015-019-020-141300-
Kent-Inland Sussex-Queen Annes-Talbot-Caroline-
Including the cities of Dover, Georgetown, Centreville, Easton,
and Denton
1201 AM EST Thu Jan 14 2021

...Areas of fog with patchy freezing fog possible through mid
morning...

Surface observations from the eastern shore of Maryland and
central and southern Delaware indicate areas of fog have
developed. Temperatures are near or below freezing in these areas,
indicating the potential for some patchy freezing fog to develop.
Use extra caution traveling through mid morning, as some slick
spots may develop on roads.

CMS

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 14, 3:16 PM ESTSmall Craft AdvisoryPHI3 days

Nearby

Freezing Fog Advisories in New Jersey, 2021Freezing Fog Advisories in Maryland, 2021Freezing Fog Advisories in Delaware, 2021Every freezing fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.